Monday, October 3, 2011

Meds -They Are A-Changin': Part II

A years-long sort-of secret of mine is my difficulty with paying attention long enough to read things longer than a short magazine article. It's one of the reasons I haven't completed a college degree and I carry a lot of shame around about that. This part is a story for another blog entry, but I was "gifted" and an excellent reader when I was a kid while being inattentive, impulsive, etc. at the same time. Exhausting.

I've only recently discovered that there is a staggeringly high comorbidity rate of ADHD and other psychiatric disorders--such as my dear friend, BPD. A year or so ago, I read a couple of magazine articles written about adult women with ADHD and cried. I could mark off almost every point that made the case for this possibly being my problem. (I'd share the articles, but I forgot to bookmark them).

I haven't fully checked into the attention issue until now, because there is always something going on that seems more important (to my doctors). I agree that there have been Very Important Things happening, but I finally made enough of a demand that figuring this out became a priority. My current psychiatrist has zero experience with ADHD (and has been completely unhelpful in this department). My general practitioner (whom I adore) has basic experience and gave me a prescription for a low dose of Adderall. We'll see how it goes. If it works, I'll see another psychiatrist.

I've only been taking Adderall for a couple of days, but I'm already reading several more pages in a book at a time than I have in ages. It usually takes me 4 hours to write one of these blog posts. Today, it only took me 2 hours. So far, so good!

Sunday, October 2, 2011

Meds -They Are A-Changin': Part I

For the bipolar disorder, I had been taking lithium (Lithobid), lamotrigine (Lamictal), and quetiapine (Seroquel). I was having continual issues with mania, but couldn't safely take any more lithium than I already was. Enter--Seroquel, which at the time worked mostly really well for me. I was experiencing several of its possible side effects, but I felt I'd rather cope with them than deal with how I felt before (one of the underlying stories of my life).

One of the possible side effects of Seroquel is orthostatic hypotension (decreased blood pressure) due to a sudden change in heart rate and blood pressure when one sits or stands up too quickly. This can cause lightheadedness or fainting, which has been a major issue for me (though not from getting up too quickly) over the past 6 months. I had taken Seroquel before with no fainting issues and started taking it again a couple of months before I started passing out. After every imaginable test, it seems no one can pinpoint a medical cause for the fainting. Even though these tests repeatedly ruled out orthostatic hypotension, my psychiatrist and I decided I could try going off the Seroquel for a week or two and see what happened.

I've been off the Seroquel for two weeks and my faint feelings haven't disappeared, but they have improved. I'm feeling more manic and I've been waking up several times a night like I did before, but I'm not feeling foggy and slow all day long. I don't know if I'll go back on the Seroquel. I'd rather not take another antipsychotic (I've also tried Abilify - that was a literal nightmare).

I've mentioned before that I believe what caused me to start passing out was the constant overdoing it. I'm reevaluating the balance between the things I "need" to do and the things I "want" to do. There's no way I could hold a job right now, but who knows what will happen in the future. Managing my health has become my primary job and I think I'm doing pretty well at the moment.